Substance Use

Kratom Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

kratom powder and capsules

What You Need to Know About Kratom Overdose

Kratom is a psychoactive drug that comes from the Mitragyna Speciosa plant, one that has been used in traditional medicine for centuries. Originating in southeast Asia and parts of Africa, kratom has been used to treat various conditions, including pain from opioid overdoses and withdrawal, anxiety, and depression. Kratom has become more popular recently in the Western world as an alternative to traditional medical treatments.

Kratom has not been deemed a controlled substance by the drug enforcement administration (DEA), so while the effects of kratom are widely debated, there is still much unknown about the drug. While it is reported that the use of small amounts is generally considered safe, there have been reports of health risks and overdoses from kratom addiction.

If you or someone you know may be using kratom without knowing the effects and may be dependent on the substance, contact Zinnia Healing for help. There is a lot of uncertainty around kratom, so seeking professional support is highly encouraged.

Can You Overdose on Kratom?

Kratom is not prescribed by doctors and is not a food and drug administration-regulated substance, so it is difficult to determine if there is a safe dosage. You can find it in gas stations, head shops, and online. Kratom is often taken in pill form and can also be brewed as tea or smoked.

However, in 2014, the FDA made importing or manufacturing kratom for dietary purposes illegal, and a handful of states have banned the substance altogether.

While an overdose is rare, it is possible and can lead to serious health complications and dangerous side effects from taking too much kratom.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on kratom, call 911 immediately.

Please call 911 immediately to get help and advice for a person who is overdosing.

Is a Kratom Overdose Dangerous?

A kratom overdose can be dangerous and may even be life-threatening in some cases. Although overdose is rare, it can be more likely to occur when combined with other drugs and alcohol. Between 2014-2016 the Drug Enforcement Administration (DEA) reportedly had 15 kratom overdoses that led to death. Furthermore, the CDC Identified 11 more deaths in 2017, which were associated with kratom, and the death rates have increased in recent years.

How Much Kratom Does It Take To Overdose?

The amount of kratom needed to overdose varies from person to person, and factors that affect this include weight, tolerance, and the type of kratom used. It is important to note that a lethal dose of kratom has not been established.

Low doses typically lead to stimulant effects, while higher doses cause sedation.

What Are The Signs and Symptoms of a Kratom Overdose?

The symptoms of a kratom overdose can vary depending on the person. However, some common symptoms include the following:

  • Nausea and vomiting
  • Drowsiness
  • Increased heart rate
  • Psychosis
  • Agitation and irritability
  • Hypertension
  • Delirium
  • Seizures
  • Coma
  • High blood pressure
  • Cardiac arrhythmias

What Are the Treatment Options for a Kratom Overdose?

There is no specific antidote for a kratom overdose, so treatment will focus on managing the symptoms. Treatment may include:

  • Intravenous fluids
  • Oxygen therapy
  • Gastric lavage
  • Activated charcoal
  • Monitoring of vital signs

What Increases The Risk of a Kratom Overdose?

One of the most significant risk factors for a kratom overdose is when the drug is mixed with alcohol and other substances, and this can increase the risk of side effects and make it more likely to overdose. If you are taking kratom, avoiding alcohol and other drugs is essential.

Other factors that can increase the risk of a kratom overdose include:

Weight: People who weigh less are more likely to overdose on kratom than those who weigh more.

Tolerance: People with a high tolerance for kratom are at a greater risk of overdosing because they may be tempted to take more of the drug to achieve the desired effect.

Type of kratom: Some types of kratom are more potent than others and can increase the risk of an overdose.

Method of consumption: There are different ways to consume the drug that can lead to increased toxicity levels. The most common methods are pill form, tea, and smoking.

Why Does a Kratom Overdose Occur?

The reason kratom overdoses occur is not fully understood. However, there are some theories about why it may happen. One view is that kratom may bind to the same receptors in the brain as other drugs, such as opioids. This can lead to a build-up of the drug in the system and an overdose. Another theory is that kratom may interfere with the metabolism of other drugs, leading to a build-up of those drugs in the system and an overdose.

Reports show that combining kratom with other drugs, such as methadone, benzodiazepines, opioids, and others, can also increase the chance of overdose.

How to Tell Someone Is on Kratom?

The effects of kratom greatly vary between individuals. The dosage, the strain of kratom used, and the person’s metabolism all influence how kratom will affect them.

When someone is taking a low dosage of kratom, you can expect similar effects to other stimulants such as caffeine. 

The use of kratom may lead to some of the following signs and symptoms:

  • Increased energy levels
  • Improved mood
  • Changes in mental health
  • Increased alertness
  • Euphoria
  • Hallucinations
  • Sedation

Those who use kratom long-term may experience weight loss, anorexia, insomnia, and physical dependence on the drug.

If you notice these signs from a loved one and are concerned that they may be experiencing drug addiction, contact Zinnia Healing’s helpline at (855) 430-9439.

Why Would Someone Take Kratom?

Kratom is primarily used for two reasons: to ease withdrawal symptoms in people addicted to opioids and to help manage pain.

Kratom works by binding to the mu-opioid receptor, the same receptor targeted by opioids like morphine and codeine. This action causes kratom to produce similar effects to those experienced when taking opioids, including pain relief and euphoria and is typically a safer alternative.

Opioid withdrawal can be a painful process, and using kratom can help ease those symptoms.

However, the safety and effects are still in question, and recently, the National Institute on Drug Abuse (NIDA) has identified kratom as an emerging drug of abuse.

Kratom is also sometimes used as a recreational drug, as it can produce mild psychoactive effects. These effects include:

  • Euphoria
  • Mood enhancement
  • Stimulation
  • Alertness
  • Calmness

How to Help Someone With a Kratom Use Disorder?

Substance abuse or drug addiction can be challenging to overcome on one’s own. If you think someone you know may be struggling with a kratom use disorder, encourage them to get help. Offer to go to a treatment center or facility. The first step on the road to recovery is admitting that there is a problem and seeking help.

Treatment facilities offer a variety of programs and services that can help someone struggling with a substance abuse disorder. These include:

  • Detoxification

This is the first step in treatment and helps to rid the body of the drug through a detox. Facilities can offer inpatient and outpatient detoxification programs.

  • Rehabilitation

Rehabilitation programs help to address the underlying causes of addiction and teach people how to live drug-free. There are behavioral and cognitive therapies, as well as other types, that can help in addiction treatment.

  • Recovery

Recovery is an ongoing process that helps people maintain their sobriety. There are 12-step programs and recovery programs that can help people in their journey to stay sober.

Zinnia Healing can provide all the support needed to recover from kratom substance use disorder. Contact us through our website today to begin your journey to recovery.